Of the many antibiotics available at various drug stores, penicillin is one such antibiotic often prescribed for bacterial infections. In most cases, the side effects associated with this antibiotic are not serious. They might be bothersome, but definitely do not require any visit to the doctor. Nausea, vomiting, stomach pain and frequent bowel movement such as diarrhea, can occur due to intake of penicillin.
People allergic to this antibiotic are bound to suffer from skin problems like rashes and hives. Hives is a skin condition in which swollen red bumps or wheals erupt on the skin. This sudden onset of pimple-like structures cause itching and is accompanied by a stinging sensation. The onset of hives due to penicillin, is not restricted to face alone, but can also occur on the ears and throat. Depending upon the severity of penicillin allergy, these skin problems may last for weeks. When hives occur inside the throat, it may lead to partial blockages of the airways, leading to difficulty breathing. Swollen face along with deep swelling beneath the eyes is a cause for concern and is the result of allergic reaction. Swelling on the lips, tongue or vocal cords are all considered as symptoms of a severe penicillin allergy.
Delayed Allergic Reaction
In most cases, allergy symptoms occur immediately or within a day or two after antibiotic dose. However, sometimes, a delayed penicillin allergy in the form of swelling and rashes in different parts of the body, can be seen weeks after the medicine has been consumed. This is usually not the case as the body responds within a short time to penicillin allergy.
People experiencing penicillin allergy symptoms may require immediate medical treatment. Side effects like breathing problems cannot be overlooked, as it can be life-threatening. Finding it hard to breathe means the airways have narrowed and in such circumstances, hospitalization is a must. In most cases, the doctor advises to discontinue the medicine and recommends alternative remedy.
An easy way to stay away from this allergic reaction, is to undergo a penicillin allergy test on the skin, before taking this antibiotic. In case, the test results turn out to be positive, it means there is a high probability of suffering from this allergy. However, studies show that very few people are found to be allergic to penicillin and those diagnosed with penicillin allergy can always take other antibiotics not related to the penicillin family.